Wyoming, 2013

Hail in Wyoming, July 20, 2013

July 20, 2013 · NWS CYS · 5 events in 3 counties and zones

Afternoon thunderstorms produced some large hail and heavy rainfall across portions of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms produced some large hail and heavy rainfall across portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 10:44 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 20, 10:44 AM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1144 AM MDT SAT JUL 20 2013

.UPDATE...
ISSUED AT 1041 AM MDT SAT JUL 20 2013

SOME SHOWERS AND THUNDERSTORMS CONTINUE AS OF 16Z OVER THE
NORTHERN PANHANDLE. THE ACTIVITY HAS BEEN MOVING SOUTHEAST AND
SLOWLY DECREASING IN COVERAGE AND INTENSITY. FORECAST FOR THE
AFTERNOON AND EVENING LOOKS TO BE ON TRACK WITH STRONG STORMS
MAINLY EAST OF THE LARAMIE RANGE AND WARMER TEMPERATURES. A
SURFACE BOUNDARY HAS MOVED ACROSS THE CWA TO THE EAST OF THE
LARAMIE RANGE AND WAS POSSIBLY PUSHED SOUTH FROM OUTFLOW FROM
THE ACTIVITY OVER THE NORTH PART OF THE CWA. THE BOUNDARY LOOKS
TO END UP ALONG THE LARAMIE RANGE AND SHOULD PROVIDE THE FOCUS
FOR STORM DEVELOPMENT BY EARLY IN THE AFTERNOON. AS THE STORMS
MOVE OFF THE LARAMIE RANGE...THE ENVIRONMENT WILL BE MOIST AND
UNSTABLE. PRECIPITABLE WATER VALUES WILL BE AROUND AN INCH AND
THE 250MB JET JUST TO THE NORTH OF THE CWA WILL BE PRESENT.
THIS SITUATION IS DIFFERENT THAN IN RECENT WEEKS AND PERHAPS
MORE SIMILAR TO EARLY SUMMER WITH BETTER 0-6KM SHEAR ALLOWING
FOR SUPERCELL DEVELOPMENT. THE STORMS WILL PRODUCE HEAVY RAIN...
HAIL...STRONG WIND GUSTS AND FREQUENT LIGHTNING. SEVERE WEATHER
WILL BE POSSIBLE OVER THE PANHANDLE WITH LARGER HAIL AND WIND
GUST TO 60 MPH. THE HEAVY RAIN WILL CREATE LOCAL AREAS OF
FLOODING. CONSIDERED A FLASH FLOOD WATCH...BUT WILL WAIT UNTIL
AT LEAST STORMS START DEVELOPING. THE STORMS SHOULD BE MOVING
OVER THE SOUTHEAST WYOMING PLAINS EARLY IN THE AFTERNOON AND
BE EAST OF THAT AREA BY LATE AFTERNOON OR EARLY EVENING. THE
ACTIVITY WILL CONTINUE THROUGH AT LEAST THE L;ATE EVENING OVER
THE PANHANDLE.

IN A RECENT UPDATE...BUMPED UP POPS SOME OVER THE EASTERN CWA
AND ADDED THE MENTION OF HEAVY RAIN AND SMALL HAIL OVER THE
SOUTHEAST WYOMING PLAINS.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)

ISSUED AT 230 AM MDT SAT JUL 20 2013

FORECAST CHALLENGES DEAL WITH THUNDERSTORM CHANCES AND SEVERE
POSSIBILITIES THIS AFTERNOON.

CURRENTLY...PRETTY TRANQUIL WEATHER CONDITIONS ACROSS THE CWFA
THIS MORNING SO FAR. HAVE A FRONTAL BOUNDARY ANALYZED FROM KGCC TO
KRWL THIS MORNING ON SURFACE ANALYSIS. SURFACE LOW NEAR RIVERTON.
HAVE ANOTHER COLD FRONT PUSHING SOUTH NEAR BISMARK...EXTENDING
NORTHWEST INTO EASTERN MONTANA. LATEST FORECAST SOUNDINGS SHOWING
A CAPPING INVERSION IN THE LOWER LAYERS NEAR 700MBS. SEEING SOME
LIGHTNING STRIKES OUT NEAR RIVERTON...BUT SO FAR FOR THE CHEYENNE
CWFA...SKIES ARE PRETTY MUCH CLEAR.

SHOULD BEGIN TO SEE AN INCREASE IN SHOWERS AND THUNDERSTORMS LATER
ON TODAY AS THE NORTH DAKOTA COLD FRONT MOVES SOUTH INTO WESTERN
NEBRASKA THIS AFTERNOON. NORTHEAST UPSLOPING WINDS SHOULD HELP US
HERE EAST OF THE LARAMIE RANGE. 700MB CAPPING INVERSION ERODES BY
21Z OR SO WITH CAPES AROUND 1200 J/KG HERE AT CHEYENNE WITH NO
CONVECTIVE INHIBITION. LIFTED INDICES OUT IN THE PANHANDLE DOWN TO
-5C THIS AFTERNOON. CAPES UP TO 2000 J/KG OUT IN THE PANHANDLE. WENT
AHEAD AND INCREASED POPS A LITTLE EAST OF THE LARAMIE RANGE AND IN
THE PANHANDLE FOR THIS AFTERNOON AND ADDED SEVERE THUNDERSTORM
WORDING IN THE FORECAST FOR THE PANHANDLE. A SLIGHT RISK AREA HAS
BEEN ISSUED FOR THE PANHANDLE BY THE STORM PREDICTION CENTER. DAY
SHIFT MAY NEED TO UPDATE THE FORECAST FOR AREAS IN SOUTHEAST
WYOMING EAST OF THE LARAMIE RANGE BASED ON RADAR TRENDS LATER
TODAY. LATEST HRRR COMPOSITE REFLECTIVITY HAS THUNDERSTORMS
FORMING OVER THE LARAMIE RANGE AROUND 18Z...DRIFTING EASTWARD
TOWARDS THE PANHANDLE DURING THE AFTERNOON HOURS. STORMS ARE GOING
TO BE SLOW MOVING WITH STORM MOTION FORECASTS FROM THE NORTHWEST
UNDER 10KTS...SO THOSE FORTUNATE ENOUGH TO BE UNDER ONE OF THESE
STORMS SHOULD SEE QUITE A BIT OF RAINFALL. NAM PRECIPITABLE WATER
FORECASTS AROUND .9 INCHES HERE AT CHEYENNE AND 1.1 INCHES OUT
IN THE PANHANDLE. WITH RECENT RAINS OUT IN THE PANHANDLE...A FLASH
FLOOD THREAT COULD EXIST AS WELL. DAY SHIFT WILL NEED TO WATCH
THIS CLOSELY.

FRONTAL BOUNDARY SHIFTS EAST INTO CENTRAL NEBRASKA THIS EVENING
WITH SHOWERS AND THUNDERSTORMS COMING TO AN END TOWARDS MIDNIGHT.
SUNDAY LOOKS MAINLY DRY WEST OF THE LARAMIE RANGE AS AN UPPER
LEVEL RIDGE BUILDS INTO THE AREA. BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS CONTINUES TO BE THE PANHANDLE AS THEY STAY IN THE
SOUTHEAST LOW LEVEL WIND FLOW THROUGH THE AFTERNOON. GFS AND ECMWF
SIMILAR ON QPF PLACEMENT FOR SUNDAY...SO KEPT CHANCE POPS GOING
EAST OF THE LARAMIE RANGE.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)

ISSUED AT 111 AM MDT SAT JUL 20 2013

MEDIUM RANGE MODELS SHOW DRIER AIR PUSHING ACROSS SOUTHEAST
WYOMING AND INTO PORTIONS OF WESTERN NEBRASKA ON TUESDAY. UPPER
LEVEL HIGH PRESSURE WHICH HAS ESTABLISHED ITSELF ACROSS THE
WESTERN THIRD OF THE UNITED STATES MOST OF THIS SUMMER...WILL
DRIFT EAST OVER THE CENTRAL ROCKIES AND BUILD NORTHWARD. MIDLEVEL
SUBSIDENCE AND DRY NORTHWEST FLOW ALOFT WILL REDUCE CONVECTIVE
DEVELOPMENT ON TUESDAY...ALTHOUGH IT WILL BE RATHER MOIST NEAR THE
SURFACE ACROSS WESTERN NEBRASKA WHERE DEWPOINTS WILL REMAIN IN THE
50 TO 60 DEGREE RANGE WITH UPSLOPE EASTERLY WINDS. HIGH
TEMPERATURES IN THE 90S ARE EXPECTED ACROSS MOST OF THE FORECAST
AREA ON TUESDAY.

FOR THE MIDDLE OF THE WEEK...MODELS SHOW THE UPPER LEVEL FLOW
TRANSITIONING TO A MORE ZONAL PATTERN AS A FEW UPPER LEVEL
SHORTWAVES PUSH ACROSS THE NORTHERN AND CENTRAL ROCKIES. EXPECT
SLIGHTLY COOLER TEMPERATURES EACH DAY AND A HIGHER CHANCE OF
SHOWERS AND THUNDERSTORMS RETURNING TO THE REGION. WEDNESDAY
AFTERNOON IS TRICKY IN TERMS OF TSTORM CHANCES...WITH MODEL
SOUNDINGS SHOWING A CAPPED ENVIRONMENT WITH A WARM LAYER JUST
ABOVE 700MB. SOUNDINGS SHOW PW/S OVER 1 INCH AND CAPE OF 2500 J/KG
WITH BREEZY SOUTHEAST WINDS. NOT COMFORTABLE WITH POP BELOW 15
PERCENT NEAR THE MOUNTAINS...SO INCREASED POP AND ADDED A SLIGHT
CHANCE OF TSTORMS TO THE HIGH PLAINS ADJACENT OF THE LARAMIE
RANGE. CIN VALUES ARE BETWEEN -20 TO -50 J/KG IN THESE LOCATIONS
WHICH IS NOT QUITE ENOUGH TO PREVENT ISOLATED CONVECTION. ACROSS
THE PANHANDLE...CIN VALUES ARE OVER -200 J/KG WHICH SHOULD KEEP
THOSE AREAS DRY...AT LEAST INTO WEDNESDAY NIGHT. SCATTERED SHOWERS
AND TSTORMS WILL LIKELY RETURN TO ALL OF SOUTHEAST WYOMING AND
WESTERN NEBRASKA ON THURSDAY AS A VIGOROUS SHORT WAVE PUSHES
ACROSS THE AREA. FRIDAY WILL CONTINUE THIS TREND WITH COOLER
TEMPERATURES LOWERING INTO THE UPPER 70S TO LOW 80S FOR HIGHS WITH
WIDELY SCATTERED/SCATTERED TSTORMS POSSIBLE IN THE AFTERNOON AND
EVENING HOURS. WITH SUBTROPICAL MOISTURE FLOWING NORTHWARD...WILL
HAVE TO KEEP AN EYE ON FLASH FLOODING BY LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 1144 AM MDT SAT JUL 20 2013

MAIN AVIATION IMPACT WILL BE THE THREAT FOR SHOWERS AND
THUNDERSTORMS AND RESULTANT MVFR VSBYS THIS AFTERNOON AND
EVENING. THIS WILL ESPECIALLY BE THE CASE FOR TERMINALS TO THE
EAST OF THE LARAMIE RANGE WHERE THE ATMOSPHERE WILL BE MOST
FAVORABLE. AS OF 1745Z...CONVECTION HAS JUST BEGAN TO DEVELOP OFF
THE SOUTHEAST WYOMING MOUNTAINS. THIS TREND WILL CONTINUE AS
THUNDERSTORMS BECOME MORE NUMEROUS THIS AFTERNOON. THESE
THUNDERSTORMS ARE NOT ANTICIPATED TO AFFECT AIRFIELDS UNTIL AFTER
20Z OR 21Z. COVERAGE WILL BE SUFFICIENT ENOUGH TO INCLUDE A TEMPO
GROUP AT MOST SITES. SHOWERS AND THUNDERSTORMS WILL LIKELY PUSH
SOUTH AND EAST OF THE AIRFIELDS BY 02Z OR 03Z...WITH GRADUAL
IMPROVEMENT ANTICIPATED THEREAFTER. A FEW OF THE STRONGEST
THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...
ESPECIALLY AT WESTERN NEBRASKA PANHANDLE SITES.

&&

.FIRE WEATHER...
ISSUED AT 230 AM MDT SAT JUL 20 2013

ANOTHER CHANCE FOR WETTING RAINS MAINLY IN THE PANHANDLE AND EAST
OF THE LARAMIE RANGE THIS AFTERNOON. EASTERLY WINDS WILL BE LIGHT
TODAY AND ARE EXPECTED TO REMAIN LIGHT FROM THE EAST THROUGH
SUNDAY. DRIER CONDITIONS RETURN SUNDAY INTO NEXT WEEK AS HIGH
PRESSURE BUILDS INTO COLORADO. WE COULD BE LOOKING AT ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS TUESDAY AS WINDS INCREASE INTO
THE 25 TO 35 MPH RANGE. THIS IS DUE TO A LOW PRESSURE SYSTEM
MOVING THROUGH NORTHERN WYOMING AND MONTANA TUESDAY AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...WEILAND
SHORT TERM...CLAYCOMB
LONG TERM...TJT
AVIATION...HAHN
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Jul 20, 9:07 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1007 AM MDT SAT JUL 20 2013

WYZ101-103>105-109>116-210845-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
1007 AM MDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL FORM OVER THE MOUNTAINS EARLY THIS
AFTERNOON AND THEN MOVE TO THE SOUTHEAST. THE STORMS WILL BE MOST
NUMEROUS OVER THE SNOWY AND SIERRA MADRE RANGES. THE ACTIVITY WILL
PRODUCE BRIEF WIND GUSTS TO 45 MPH AND A PERIOD OF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-117>119-210845-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1007 AM MDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE LARAMIE RANGE EARLY
THIS AFTERNOON. THE ACTIVITY WILL THEN MOVE TO THE SOUTHEAST AND
INTENSIFY. MANY OF THE STORMS WILL PRODUCE HEAVY RAIN...SMALL
HAIL...FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH. SOME OF THE
STORMS WILL PRODUCE SEVERE WEATHER OVER AND NEAR THE WESTERN
NEBRASKA PANHANDLE IN THE LATE AFTERNOON AND EARLY EVENING. HAIL
UP TO AN INCH AND ONE HALF IN DIAMETER AND WIND GUSTS TO 60 MPH
WILL BE POSSIBLE. LOCALIZED FLOODING FROM THE HEAVY RAINFALL WILL
BE POSSIBLE AS WELL. THE STORMS WILL END BY THE EARLY EVENING IN
SOUTHEAST WYOMING AND BY MIDNIGHT OVER THE PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST
OF THE LARAMIE RANGE ONCE AGAIN SUNDAY AFTERNOON AND CONTINUE
THROUGH SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE WESTERN NEBRASKA PANHANDLE
BETWEEN 3 PM AND 9 PM.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Jul 20, 1:55 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 SE CHEYENNE           41.10N 104.74W
07/20/2013  E0.50 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

HAMMER
Special weather statement, Jul 20, 1:55 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SAT JUL 20 2013

WYZ116-117-202130-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
255 PM MDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE AND EXTREME
EASTERN ALBANY COUNTIES UNTIL 330 PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HORSE CREEK...OR 16 MILES
EAST OF LARAMIE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN LARAMIE COUNTY.

&&

LAT...LON 4138 10510 4124 10522 4135 10535 4141 10529
TIME...MOT...LOC 2056Z 304DEG 12KT 4135 10527

MAZUR
Local storm report, Jul 20, 1:57 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             4 SE CHEYENNE           41.10N 104.74W
07/20/2013  E0.75 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

HAMMER
Special weather statement, Jul 20, 2:05 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT SAT JUL 20 2013

WYZ115-116-202130-
LARAMIE VALLEY WY-SOUTH LARAMIE RANGE WY-
305 PM MDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 330
PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOSLER...OR 22 MILES NORTHWEST OF LARAMIE...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOSLER...
  BALDY PEAK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4160 10542 4140 10556 4156 10589 4171 10579
TIME...MOT...LOC 2105Z 289DEG 17KT 4159 10575

MAZUR
Special weather statement, Jul 20, 2:07 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT SAT JUL 20 2013

WYZ118-202145-
CENTRAL LARAMIE COUNTY WY-
307 PM MDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 345
PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH CHEYENNE...
  ARCHER EXIT...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 363 AND
377.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4133 10475 4120 10448 4105 10466 4115 10485
TIME...MOT...LOC 2108Z 212DEG 7KT 4117 10473

MAZUR
Local storm report, Jul 20, 2:08 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             7 NE CHEYENNE           41.22N 104.70W
07/20/2013  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MJAMSKI

The radar

The Cheyenne radar (KCYS), 12 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Laramie

When
July 20, 2:12 PM MST to 2:17 PM MST
Where
Laramie County, 4.95 mi NNW of Archer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.220, -104.700

Quarter size hail was reported seven miles northeast of Cheyenne.

Hail, Laramie

When
July 20, 2:28 PM MST to 2:30 PM MST
Where
Laramie County, 3.79 mi NW of Durham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -104.650

Penny to quarter size hail was reported 10 miles northeast of Cheyenne.

Hail, Albany

When
July 20, 2:30 PM MST
Where
Albany County, 11.2 mi ENE of Wyoming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -105.290

Penny to quarter size hail was reported four miles west-northwest of Iron Mountain.

Hail, Niobrara

When
July 20, 2:45 PM MST to 2:55 PM MST
Where
Niobrara County, 2 mi W of Lusk to 2 mi E of Lusk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.770, -104.489

Penny to quarter size hail was reported.

Hail, Albany

When
July 20, 3:30 PM MST
Where
Albany County, 3.49 mi N of Buford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.170, -105.290

Quarter size hail was reported six miles east of Vedauwoo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458870, 458871, 458869, 458872, 458878.